Patient Forum

The CyberKnife Patient Forum is designed to provide a place for people who have been diagnosed with cancer, their family and friends, to exchange useful information and provide support to one another. The Forum may also help people find answers to questions they have about the CyberKnife treatment experience. Accuray strives to facilitate these exchanges and encourage discussions. Recently we have experienced some aggressive or inappropriate spam postings. We are diligently working to resolve this issue and thank you in advance for your patience.

Birgit Fleurent, Chief Marketing Officer, Accuray Incorporated

  Print 
Radiation Oncologist says I will have zero side effects from CK. Realistic?
dalemccl
Posted: Friday, February 24, 2017 12:35 PM
Joined: 2/12/2017
Posts: 7


I have read the posts of many AN patients on this forum and at ana.org who had CK treatment. Almost all have told of post-CK side effects, especially several months after the treatment when the tumor swells as it dies. Some patients report particularly difficult side-effects that affect their daily life. I am having 5 days of cyberknife treatment for a 19mm AN in a few weeks at a local hospital. My only current symptom is 90% hearing loss and very mild tinnitus, both in the AN ear. The other ear is good. When I talked to the radiation oncologist who is going to do the treatments, he said he expects me to have zero side effects, short, intermediate, or long term, and says his patients don't have them other than some who temporarily feel "extra energetic" from the Decadron given during the treatment period. This zero side effects prediction seems in conflict with what I read in the forums. Comments?
radsrus
Posted: Friday, February 24, 2017 12:51 PM
Joined: 10/10/2008
Posts: 4435


A lot of patients report minor stuff, or at least pretty minor, such as occasional mild dizziness. A much smaller number report that they have more significant balance issues, but usually they already had them before treatment. In rare cases, there can be temporary irritation of the facial nerve causing a problem called hemifacial spasm, where you get involuntary muscle contractions on the affected side of the face. Hearing loss is observed in about ⅓.

Clinton A. Medbery, III, M.D. Southwest Radiation Oncology buddy@swrads.org
dalemccl
Posted: Friday, February 24, 2017 1:16 PM
Joined: 2/12/2017
Posts: 7


Thanks Doctor Medberry. It sounds like a realistic expectation is somewhere between the zero-problem prediction of the radiation oncologist and the more troubling reports in the forum. I suspect patients who have no problems or minor problems tend not to post in the forums.
radsrus
Posted: Sunday, February 26, 2017 4:49 AM
Joined: 10/10/2008
Posts: 4435


that is true, and patients tend to underreport their symptoms to their doctors

Clinton A. Medbery, III, M.D. Southwest Radiation Oncology buddy@swrads.org
 

Jump to different Forum...